Thunderstorm Wind, Midland
- When
- July 24, 8:00 AM EST
- Where
- Midland County, Midland
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.617, -84.233
Local law enforcement reported 3 to 4 trees down.
An MCS developed over Wisconsin and progated into southeast Michigan during the morning of the 24th. The thunderstorm complex was moving at 50 mph, which helped produce severe thunderstorm wind gusts north of I-69.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An MCS developed over Wisconsin and progated into southeast Michigan during the morning of the 24th. The thunderstorm complex was moving at 50 mph, which helped produce severe thunderstorm wind gusts north of I-69.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 24, 6:05 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 705 AM EDT SUN JUL 24 2005 .AVIATION... RAIN/EMBEDDED THUNDERSTORMS CAN BE EXPECTED THE FIRST SEVERAL HOURS OF THE FORECAST...WITH CEILINGS OF 1500 FT OR LOWER. WILL ADD A GUST IN FNT AS LINE SEGMENTS ATTEMPTS TO TRANSLATE INTO THE GENESEE. MUCH OF THE WIND HAS REMAINED ELEVATED...WITH ASOS/AWOS GUSTS ONLY IN THE 20-40 KNOT RANGE. WILL TENTATIVELY END THIS ACTIVITY AROUND NOON AS WARM FRONT PUSHES TO THE EAST AND ELEVATED ACTIVITY GOES WITH IT. ANTICIPATE CAPPING TO BE TOO STRONG FOR SURFACE BASED CONVECTION ALONG OUTFLOW THAT IS LEFT BY THIS CURRENT ACTIVITY...ALTHOUGH WILL HAVE TO RE-EVALUATE THIS MID MORNING AS INITIAL ACTIVITY IS ON THE WANE. LIGHT SOUTHWEST WINDS THIS EVENING TURNING TO THE NORTHWEST AND THEN NORTH AFTER MIDNIGHT. WILL ADD SOME MINOR FOG GIVEN ABUNDANT LOW LEVEL MOISTURE THAT WILL BE AROUND FROM BOTH RAINFALL AND ADVECTION OF 70-75F DEWPOINTS FROM THE MIDWEST. && .SHORT TERM...TODAY AND TONIGHT...ISSUED AT 335 AM EDT GOOD AGREEMENT ON BRINGING ACTIVE WARM FRONT INTO LOWER MICHIGAN THIS MORNING...WITH SCATTERED SHOWERS/THUNDERSTORMS BEING REPLACED BY A RATHER POTENT MCS SLIDING SOUTHEAST AROUND UPPER RIDGE. WILL UP THUNDERSTORM CHANCES TO 80-90% FOR MUCH OF CWA THIS MORNING AND TAPER TO ABOUT 60% FAR SOUTHWEST COUNTIES. THIS ACTIVITY WILL MAKE TEMPERATURE FORECASTING VERY DIFFICULT TODAY AS CLOUD COVER/PRECIPITATION KEEP TEMPERATURES DOWN THROUGH THE MORNING AND LEFTOVER OUTFLOW MONKEYS WITH SOUTHWEST FLOW THAT IS EXPECTED TO DEVELOP IN THE WAKE OF THE PASSING WARM FRONT. WILL EDGE TEMPERATURES DOWN SEVERAL DEGREES BASED ON TRENDS IN THE 00Z MODEL RUNS. THIS ADJUSTMENT WILL BRING ALL AREAS BELOW HEAT ADVISORY CRITERIA WITH HEAT INDICES INTO THE 95-100 DEGREE RANGE ACROSS THE SOUTHWEST CWA THIS AFTERNOON. THIS WILL HAVE TO BE RE-EVALUATED BASED ON WHAT HAPPENS WITH THE THUNDERSTORMS OVER THE NEXT 6-9 HOURS. AT THIS TIME IT APPEARS THAT THE NAM/S MORE SOUTHERN EXTENT OF THUNDERSTORMS IS WORKING OUT...WHICH LENDS SUPPORT FOR A LESS HOT FORECAST. THAT SAID...CONDITIONS WON/T BE PLEASANT AS LOWER/MID 70 DEWPOINTS BRING HUMIDITY LEVELS UP DRAMATICALLY AS COMPARED TO THE PAST FEW DAYS. GIVEN THIS AIRMASS...WILL UP LOW TEMPERATURES A DEGREE OR TWO FOR TONIGHT...WHICH IS SUPPORTED BY GUIDANCE...ESPECIALLY ACROSS THE SOUTHERN CWA WHERE FRONT WILL BE STALLING AND LOW LEVEL MOISTURE POOLING. && .LONG TERM...MONDAY THROUGH SATURDAY...ISSUED AT 335 AM EDT AS TO BE EXPECTED...MESOSCALE FEATURES AND SHORT WAVE INITIALIZATIONS HAVE RESULTED IN A SHIFT IN THE GOING FORECAST. THIS UPCOMING FIRST HALF OF THE WEEK WILL BE IMPACTED BY A FEW SYNOPTIC BOUNDARIES AND A COUPLE OF MCS/S...SEVERE POTENTIAL LOOMING AND HEAVY RAINFALL PRODUCERS. THIS AFOREMENTIONED FRONTAL BOUNDARY WILL BE WAVERING ACROSS THE GREAT LAKES REGION AS EVENTUAL TRACK OF ONGOING MCS WILL DICTATE JUST HOW FAR SOUTH THE BOUNDARY GETS ON MONDAY. STILL EXPECT THE BOUNDARY TO REMAIN CLOSE ENOUGH TO THE SOUTHERN COUNTIES TO WARRANT OUR CONTINUED CHANCE FOR CONVECTION. UPSTREAM CAPES (IE OVER INDIANA AND OHIO) ARE PROGGED TO BE BETWEEN 3000-4000 J/KG AND WITH INCREASING LOW LEVEL JET...POTENTIAL FOR SOME OF THESE CELLS TO CROSS OVER THE WARM FRONT WHICH COULD PROVE TO BE INTERESTING... FURTHER UPSTREAM, AS ANOTHER WAVE INTERACTS WITH THE INSTABILITY, WE SHOULD SEE ANOTHER MCS EVOLVE AND TRACK TOWARD THE LOCAL AREA MONDAY NIGHT. PWATS FROM THE VARIOUS NUMERICAL MODELS STILL HOLD ONTO THE 2 (EVEN HIGHER) WITH K-INDICES TOUCHING 40. SO HEAVY RAINFALL POTENTIAL REMAINS AN ADDITIONAL CONCERN. THIS SYSTEM TRACKS ACROSS THE AREA ON TUESDAY AND LEAVING US UNDER CLOUDY SKIES, HIGH MOISTURE CONTENT AND ADDITIONAL CONVECTION DEVELOPING. CONFIDENCE IN EITHER NUMERICAL MODEL IS QUITE LOW, NEVERTHELESS, THEY ALL SUGGEST THIS FRONTAL BOUNDARY WILL WAIVER AS THE LOW LEVEL JET UPSTREAM WILL LIKELY DEVELOP ANOTHER MCS TOWARD TUESDAY NIGHT AS ONE LAST SHORT WAVE COMES DOWN INTO THE WESTERLIES. MODEL TRENDS HAVE POINTED TO MUCH LESS AMPLIFICATION FOR WEDNESDAY WHICH LEAVES OPEN THE POSSIBILITY FOR ADDITIONAL CONVECTION (PERHAPS THE MCS) INTO WEDNESDAY MORNING. AFTER COLLABORATING WITH SURROUNDING OFFICES, HAVE DECIDED TO ADD THAT TO THE GRIDS AND LOWER TEMPS WITH COOL ADVECTION UNDERWAY BY AFTERNOON. SORRY FOR THE BREVITY AS WE ARE CLOSELY MONITORING UPSTREAM ACTIVITY THIS SUNDAY MORNING. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...SEVERE THUNDERSTORM WATCH #668 IN EFFECT FOR BAY-MIDLAND- SAGINAW-TUSCOLA AND HURON COUNTIES UNTIL 11 AM. LAKE HURON...SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON INCLUDING SAGINAW BAY...7 AM SUNDAY TO 5 PM SUNDAY. SEVERE THUNDERSTORM WATCH #668 IN EFFECT FOR SAGINAW BAY UNTIL 11 AM. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....DG SHORT TERM...DG LONG TERM....BGM HTTP://WEATHER.GOV/DETROIT (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 426 AM EDT SUN JUL 24 2005 MIZ047>049-053-054-250830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA- 426 AM EDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. ...SEVERE THUNDERSTORM WATCH #668 IS IN EFFECT UNTIL 11 AM... .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL LAST THROUGH THE MORNING HOURS BEFORE EXITING TO THE EAST THIS AFTERNOON... WIND GUSTS TO 70 MPH BEING THE MAIN SEVERE WEATHER HAZARD. A WARM FRONT STRETCHING FROM THE WESTERN GREAT LAKES TO THE OHIO VALLEY WILL LIFT INTO LOWER MICHIGAN THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT. IN ADDITION... A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO TRACK ALONG THE FRONT OVER WISCONSIN...AND TRACK SOUTHEAST INTO LOWER MICHIGAN THIS MORNING. IN THE WAKE OF THE MORNING STORMS...AN INCREASINGLY WARM AND HUMID AIRMASS WILL SPREAD INTO THE REGION. HIGH TEMPERATURES IN THE 80S WILL COMBINE WITH RELATIVELY HIGH HUMIDITY LEVELS TO PRODUCE HIGH HEAT INDICES OF MID 90 DEGREES OR GREATER BY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN BY MONDAY NIGHT AS A SURFACE FRONT STALLS AROUND THE SOUTHERN MICHIGAN BORDER AND THEN MOVES NORTH AS WARM FRONT. THERE IS A CHANCE OF LOCALLY HEAVY RAINFALL CAPABLE OF PRODUCING MINOR FLOODING WITH THIS ACTIVITY. A STRONG COLD FRONT WILL THEN MOVE INTO THE AREA ON TUESDAY WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS...AND HEAVY RAINFALL WILL REMAIN A CONCERN. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS REQUESTED. MIZ055-060>063-068>070-075-076-082-083-250830- SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND- MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 426 AM EDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE MORNING HOURS BEFORE EXITING TO THE EAST THIS AFTERNOON... WIND GUSTS TO 70 MPH BEING THE MAIN SEVERE WEATHER HAZARD. A WARM FRONT STRETCHING FROM THE WESTERN GREAT LAKES TO THE OHIO VALLEY WILL LIFT INTO LOWER MICHIGAN THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT. IN ADDITION... A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO TRACK ALONG THE FRONT OVER WISCONSIN...AND TRACK SOUTHEAST INTO LOWER MICHIGAN THIS MORNING. IN THE WAKE OF THE MORNING STORMS...AN INCREASINGLY WARM AND HUMID AIRMASS WILL SPREAD INTO THE REGION. HIGH TEMPERATURES NEAR 90 WILL COMBINE WITH RELATIVELY HIGH HUMIDITY LEVELS TO PRODUCE HIGH HEAT INDICES OF MID 90 DEGREES OR GREATER BY THIS AFTERNOON. THE HIGHER HEAT INDICES ARE EXPECTED TO BE FELT SOUTH OF M 59...BUT REMAIN BELOW ADVISORY CRITERIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN BY MONDAY NIGHT AS A SURFACE FRONT STALLS AROUND THE SOUTHERN MICHIGAN BORDER AND THEN MOVES NORTH AS WARM FRONT. THERE IS A CHANCE OF LOCALLY HEAVY RAINFALL CAPABLE OF PRODUCING MINOR FLOODING WITH THIS ACTIVITY. A STRONG COLD FRONT WILL THEN MOVE INTO THE AREA ON TUESDAY WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS...AND HEAVY RAINFALL WILL REMAIN A CONCERN. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TODAY. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-250830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 426 AM EDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH #668 IS IN EFFECT FOR ALL OF SAGINAW BAY UNTIL 11 AM. SMALL CRAFT ADVISORY IS IN EFFECT FOR SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON TODAY. NUMEROUS THUNDERSTORMS WILL LAST THROUGH THE MORNING HOURS BEFORE EXITING TO THE EAST THIS AFTERNOON... WIND GUSTS TO 70 MPH BEING THE MAIN SEVERE WEATHER HAZARD. A WARM FRONT STRETCHING FROM THE WESTERN GREAT LAKES TO THE OHIO VALLEY WILL LIFT INTO LOWER MICHIGAN THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT. IN ADDITION... A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO TRACK ALONG THE FRONT OVER WISCONSIN...AND TRACK SOUTHEAST INTO LOWER MICHIGAN THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN BY MONDAY NIGHT AS A SURFACE FRONT STALLS AROUND THE SOUTHERN MICHIGAN BORDER AND THEN MOVES NORTH AS WARM FRONT. THERE IS A CHANCE OF LOCALLY HEAVY RAINFALL CAPABLE OF PRODUCING MINOR FLOODING WITH THIS ACTIVITY. A STRONG COLD FRONT WILL THEN MOVE INTO THE AREA ON TUESDAY WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS...AND HEAVY RAINFALL WILL REMAIN A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. HTTP://WEATHER.GOV/DETROIT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 339 AM EDT SUN JUL 24 2005 MIZ047>049-053>054-241500- BAY-HURON-MIDLAND-SAGINAW-TUSCOLA- 339 AM EDT SUN JUL 24 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 11 AM EDT FOR THE FOLLOWING AREA... IN MICHIGAN THIS WATCH INCLUDES 5 COUNTIES IN SOUTHEAST MICHIGAN BAY... HURON... MIDLAND... SAGINAW... TUSCOLA... THIS INCLUDES THE CITIES OF...BAD AXE...BAY CITY...CARO... MIDLAND AND SAGINAW. LHZ421>422-241500- OUTER SAGINAW BAY-INNER SAGINAW BAY- 339 AM EDT SUN JUL 24 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 11 AM EDT FOR THE FOLLOWING AREA... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS OUTER SAGINAW BAY... INNER SAGINAW BAY...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 828 AM EDT SUN JUL 24 2005 MIZ055-060>063-068>070-075>076-082>083-241800- GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND- ST. CLAIR-SANILAC-SHIAWASSEE-WASHTENAW-WAYNE- 828 AM EDT SUN JUL 24 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 670 IN EFFECT UNTIL 2 PM EDT FOR THE FOLLOWING AREA... IN MICHIGAN THIS WATCH INCLUDES 12 COUNTIES IN SOUTHEAST MICHIGAN GENESEE... LAPEER... LENAWEE... LIVINGSTON... MACOMB... MONROE... OAKLAND... SANILAC... SHIAWASSEE... ST. CLAIR... WASHTENAW... WAYNE... THIS INCLUDES THE CITIES OF...ADRIAN...ANN ARBOR...DETROIT... FLINT...HOWELL...LAPEER...MONROE...OWOSSO...PONTIAC... PORT HURON...SANDUSKY AND WARREN. LCZ422>423-460-LEZ444-241800- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE- 828 AM EDT SUN JUL 24 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 670 IN EFFECT UNTIL 2 PM EDT FOR THE FOLLOWING AREA... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS ST. CLAIR RIVER... DETROIT RIVER... LAKE ST. CLAIR... MICHIGAN WATERS OF LAKE ERIE... PORT AUSTIN TO HARBOR BEACH MI... HARBOR BEACH TO PORT SANILAC MI... PORT SANILAC TO PORT HURON MI... LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI... LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI... LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI MIZ047>049-053>054-241500- BAY-HURON-MIDLAND-SAGINAW-TUSCOLA- 828 AM EDT SUN JUL 24 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 668 REMAINS VALID UNTIL 11 AM EDT FOR THE FOLLOWING AREA... IN MICHIGAN THIS WATCH INCLUDES 5 COUNTIES IN SOUTHEAST MICHIGAN BAY... HURON... MIDLAND... SAGINAW... TUSCOLA... THIS INCLUDES THE CITIES OF...BAD AXE...BAY CITY...CARO... MIDLAND AND SAGINAW. LHZ421>422-241500- OUTER SAGINAW BAY-INNER SAGINAW BAY- 828 AM EDT SUN JUL 24 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 668 REMAINS VALID UNTIL 11 AM EDT FOR THE FOLLOWING AREA... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS OUTER SAGINAW BAY... INNER SAGINAW BAY...
The national radar mosaic for the moment the first event began.
15 thunderstorm wind, 1 lightning. Local standard time, as filed.
Local law enforcement reported 3 to 4 trees down.
Lightning struck a home in Hampton Township, which resulted in a fire. The fire extensively damaged the outside of the house and the second floor.
Numerous trees and tree limbs blown down.
A tree was reported blown down.
Four power poles were snapped.
Siding was blown off a building, as well as trees reported down.
A thunderstorm wind gust snapped a tree in half. Four private hangers at James Clements Airport also sustained damage.
Local law enforcement reported large trees down near M46 and M83.
Large tree limbs were reported blown down.
Trees were reported down, as well as a shed door ripped off.
Large trees limbs were reported blown down.
Trees were reported blown down, some of which fell onto houses.Boats on Otter Lake were also flipped over.
Trees were reported blown down.
Dozens of trees and tree limbs down.
A tree was blown down.
Power lines were reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466342, 5466407, 5466343, 5466344, 5466346, 5466349, 5466350, 5466351, 5466345, 5466352, 5466403, 5466347, 5466404, 5466405, 5466348, 5466406.